Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 210, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Dec 1, 2018, 2:37 AM CST for Iron County, Reynolds County, Missouri. It was in force for 38 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 1, 2018, 2:37 AM CST (08:37 UTC)
- Expired
- Dec 1, 2018, 3:15 AM CST
- In force
- 38 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Iron County, MO, Reynolds County, MO
The radar
The St Louis radar (KLSX), 152 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 1, 2:50 AM CST | TSTM WND DMG | Ellington, MO | TREES BLOWN DOWN. |
| Dec 1, 2:52 AM CST | TSTM WND GST 60 | Ellington, MO | |
| Dec 1, 2:55 AM CST | TSTM WND DMG | Centerville, MO | TREES BLOWN DOWN. |
| Dec 1, 3:00 AM CST | TSTM WND DMG | Lesterville, MO | TREES BLOWN DOWN. |
| Dec 1, 3:05 AM CST | TSTM WND DMG | 6 Ssw Belleview, MO | TREE DOWN ON HIGHWAY N NEAR THE COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.6 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
213
WUUS53 KLSX 010837
SVRLSX
MOC093-179-010915-
/O.NEW.KLSX.SV.W.0210.181201T0837Z-181201T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
237 AM CST SAT DEC 1 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Iron County in southeastern Missouri...
Reynolds County in southeastern Missouri...
* Until 315 AM CST.
* At 236 AM CST, severe thunderstorms were located along a line
extending from near Bunker to near Van Buren, moving northeast at
65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ironton, Reynolds, Ellington, Pilot Knob, Viburnum, Arcadia,
Bunker, Annapolis, Glover, Bixby, Belleview, Oates, Roselle,
Garwood, Centerville, Des Arc, Corridon, Black, Granite and Sabula.
This also includes Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, Elephant Rocks State Park, Taum Sauk Mountain State
Park, and Clearwater Lake Recreational Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 9096 3710 9102 3717 9103 3716 9107
3720 9109 3720 9113 3741 9118 3742 9121
3750 9121 3751 9130 3759 9124 3759 9116
3774 9114 3774 9065 3765 9065 3764 9053
3728 9055 3727 9074 3706 9078 3705 9096
TIME...MOT...LOC 0836Z 240DEG 55KT 3744 9128 3703 9111
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Glass1 follow-up statement
585
WWUS53 KLSX 010857
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
257 AM CST SAT DEC 1 2018
MOC093-179-010915-
/O.CON.KLSX.SV.W.0210.000000T0000Z-181201T0915Z/
Iron MO-Reynolds MO-
257 AM CST SAT DEC 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CST
FOR IRON AND REYNOLDS COUNTIES...
At 257 AM CST, severe thunderstorms were located along a line
extending from near Oates to 8 miles west of Annapolis to near
Piedmont, moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ironton, Ellington, Pilot Knob, Viburnum, Arcadia, Annapolis,
Belleview, Glover, Oates, Bixby, Roselle, Centerville, Des Arc,
Redford, Hogan, Vulcan, Black, Granite, Sabula and Chloride.
This also includes Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, Elephant Rocks State Park, Taum Sauk Mountain State
Park, and Clearwater Lake Recreational Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3712 9091 3723 9098 3736 9103 3744 9110
3751 9114 3759 9116 3774 9114 3774 9065
3765 9065 3764 9053 3728 9055 3727 9074
3706 9078 3705 9088
TIME...MOT...LOC 0857Z 248DEG 58KT 3758 9101 3739 9084 3711 9077
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 11:35 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Nov 30, 11:35 PM CST, 3 hours 2 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1135 PM CST Fri Nov 30 2018 .SHORT TERM... (Through Late Saturday Afternoon) Issued at 253 PM CST Fri Nov 30 2018 Visibilities have been slowly improving across the region this afternoon, but many locations continue to experience widespread fog. Mid/high level clouds will continue to increase across the region late this afternoon and this evening ahead of a developing low pressure system which will bring active weather to the LSX CWA tonight and tomorrow. A well-developed baroclinic leaf was noted on afternoon satellite imagery over the south-central CONUS. This satellite feature was occurring ahead of a strong PV anomaly which will continue progressing northeastward through the central CONUS towards the Great Lakes. Increasing large-scale ascent downstream of the upper trough as well as interactions between a strong H85 low-level jet and the elevated warm frontal boundary will produce a broad area of showers and thunderstorms tonight. Areas of SHRA/TSRA should tend to lift north or northeastward with time in tandem with the lifting warm front. Some of the rain may be heavy at times, and parts of the southern CWA could receive up to 1.5" of rain by sunrise. The upper trough associated with the aforementioned PV anomaly becomes negatively tilted as it approaches and then moves through our area. The significance of a negatively tilted upper trough is that the cold air at mid/upper levels is located above the moistening warm sector at low levels, which increases the instability in the warm sector ahead of the surface cold front. The system's dry slot is expected to spread across at least part of the area tomorrow morning, and the combination of the dry slot as well as the lifting nocturnal precipitation should produce a break in the rain for at least a few hours during the morning, especially across the southern half of the CWA. Attention then turns to the potential for strong/severe thunderstorms tomorrow. The cold front will be dragged farther northward while simultaneously progressing from west to east as the surface low lifts northeastward. The cold front is currently forecast to be located slightly west of the Mississippi River at 18z at the same time that the left exit region of an upper jet will be overspreading the area. These factors are in addition to the steepening lapse rates discussed above. Model forecasts depict 50-60+ kts of 0-6 km bulk shear along with 500-1000 J/kg of CAPE. Taken together, the environment appears favorable for strong to severe thunderstorms along and east of the Mississippi River from late morning through late afternoon. Model forecasts of the orientation of the 0-6 km shear vectors compared to the orientation of the H85 cold front defy easy categorization. Most models show enough of a line-normal component to support discrete cells, but they also show enough of a line-parallel component to support line segments. Regardless of the convective mode, the take-home message is that sufficient shear and instability are expected to be present to support a few strong to severe thunderstorms on Saturday until the cold front has pushed through the region. Overnight lows tonight will be around 10 degrees warmer than last night due to the lifting warm front and extensive cloud cover. Highs tomorrow will range from the low 50s in northeast MO to the upper 60s in the St. Louis metropolitan area as well as southeast MO and southwest IL, which is 10-20 degrees above normal across most of the area. Kanofsky .LONG TERM... (Saturday Night through Next Friday) Issued at 253 PM CST Fri Nov 30 2018 (Saturday Night - Next Friday) The surface occluded front by early Saturday evening will likely be located just to the east of the CWA, removing the threat for strong to severe thunderstorms. Southern edge of the deformation zone may also clip portions of northeast Missouri and west-central Illinois Saturday night into Sunday morning so have chance PoPs. Temperatures however in the boundary layer remain warm enough that any precipitation in these areas will stay plain liquid rain. Much colder air will be in place to end the weekend with high temperatures in the 40s to low 50s. Light precipitation in the form of snow is possible on Tuesday as an elongated area of midlevel vorticity moves through the mid-Mississippi Valley. The key word is light as models are only suggesting a couple hundredths of liquid equivalent precipitation so any accumulations of snowfall would likely be very minor if any were to occur at all. Northwest flow aloft establishes across the midsection of the country by the middle of next week so expectation is for dry weather with below normal temperatures. Look for highs to be mainly in the 30s with lows in the 20s for the next work week. These forecast temperatures would equate to near normal for nighttime minimums and 5-10 degrees below normal during the day. All eyes toward the very end of the extended forecast will be on an ejecting shortwave trough out of the desert southwest/northwestern Mexico. This system will likely track to the south of the area given the confluent flow downstream at mid and upper levels of the atmosphere. With any storm system tracking to the south of the bi- state area in the winter season, we will have to keep an eye on this system for the potential for accumulating snowfall if sufficiently cold air remains in place. Gosselin && .AVIATION... (For the 06z TAFs through 06z Saturday Night) Issued at 1135 PM CST Fri Nov 30 2018 IFR conditions currently found areawide will persist until the dry slot associated with a wound up storm system pushes through during the day on Saturday, allowing COU and the STL metro sites to shed their IFR for at least MVFR conditions if not VFR. The main wave of showers and some thunderstorms will push thru late tonight and into Saturday morning (until 12/14z), with another round expected to develop during the heating of the day on the backend of the dry slot. Easterly surface winds will veer S-SW on Saturday. In-between all of this, fog will gradually shift its thicker portions northward as rain erodes it from the south. SPECIFICS FOR KSTL: IFR conditions should last until rain exits by late Saturday morning. Speaking of rain, it still looks set to arrive around 07z with thunderstorms imbedded within the larger rain shield. IFR should improve to VFR with arrival of the storm system's "dry slot" by late Saturday morning with the terminal getting edged by new thunderstorm development Saturday afternoon, mainly to the north and west. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Nov 30, 4:32 PM CST, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 432 PM CST Fri Nov 30 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 432 PM CST Fri Nov 30 2018 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms tonight. Locally heavy rainfall is possible across parts of east central and southeast Missouri as well as southwest Illinois. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Locally heavy rainfall is possible early Saturday morning across parts of east central and southeast Missouri as well as southwest Illinois. A few severe thunderstorms are possible on Saturday from late morning through late afternoon. The primary severe weather threats are large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotters are asked to relay any flooding they might observe tonight. Spotters are also asked to report any rainfall amounts greater than 2 inches. Kanofsky
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 2:54 AM CST | Special Weather Statement | LSX | Crawford, Gasconade, Osage, Washington | 51 min |
| Dec 1, 3:11 AM CST | Severe Thunderstorm Warning | LSX | Iron, Madison, Sainte Genevieve, Saint Francois, Washington | 49 min |
| Dec 1, 3:32 AM CST | Tornado Warning | LSX | Madison | 15 min |
| Dec 1, 3:54 AM CST | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 29 min |
| Dec 1, 9:24 AM CST | River Flood Warning | LSX | Marion | 13 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.